Winter Weather, Extreme Western Allegany
- When
- December 23, 11:00 PM EST to December 24, 1:00 AM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Light rain with temperatures near freezing caused a trace of ice on a few elevated surfaces.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Light rain with temperatures near freezing caused a trace of ice on a few elevated surfaces.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 8:03 PM EST, 2 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
803 PM EST Thu Dec 23 2021
.SYNOPSIS...
High pressure will move offshore through tonight. A warm front will
push north across the area Friday into Saturday before a cold
front passes through Saturday night into early Sunday. High
pressure will briefly build overhead later Sunday, but low
pressure may impact the area early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Latest analysis consists of a region of high pressure building
off the Carolinas. Weak shortwave vorticity advection continues
to traverse eastward into the CWA. As a result, high clouds are
beginning to advect into the western portions of the area this
evening. Southerly flow will prevail at the surface through the
night. Otherwise forecast remains on track from previous
discussion.
The southerly flow tonight will allow for a milder night
compared to recent nights, but lows in the upper 20s to lower
30s are most likely this evening. Temperatures will most likely
rise a bit overnight as the southerly flow increases.
Another upper-level disturbance will pass through the area late
tonight. Little moisture will be associated with it so most
areas will remain dry with clouds. However, a few showers are
possible along and west of the Allegheny Front where an upslope
component to the low-level flow will add to the lift somewhat.
Even for these areas, any precipitation will be light.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
...PREVIOUS DISCUSSION...
High pressure will remain offshore Friday through Saturday
night, while a series of upper-level disturbances pass through
in the nearly zonal flow aloft.
The return southerly flow will allow for milder conditions, with
unseasonably warm conditions most likely for Saturday.
An upper-level disturbance will pass through later Friday into
Friday evening. This system will be weak and very little
moisture will be associated with it. Therefore, most places are
expected to remain dry with clouds. A brief sprinkle/shower
cannot be ruled out east of the Allegheny Front, but confidence
is too low to mention in the forecast at this time. Even
along/west of the Allegheny Front, much of the time will be dry
but a couple isolated showers are possible. Friday will turn out
milder due to the southerly flow with highs in the 50s for most
locations (40s in the mountains).
A more potent upper-level disturbance will move into the Great
Lakes Friday night and surface low pressure will be associated
with it. The southerly flow will continue between this system
and high pressure offshore. In fact, the warm front associated
with this low will likely approach Friday night before passing
through Saturday. Most of Friday night should be dry, but some
light rain is likely along/west of the Allegheny Front overnight
as the upper-level disturbance approaches.
The low will pass by to the north Saturday. Most of the upper-
level support will also be to the north. Also, with the warm
front passing through, most of the isentropic lift ahead of the
boundary should remain to our north. Perhaps some moisture can
be squeezed out of the mid-level jetmax associated with this
system that will pass through our area. Therefore, left chance
pops for now across northern and central areas. Do think that a
period of rain is likely along/west of the Allegheny Front where
upslope can play a role. However, the big story weatherwise will
be the unseasonably warm conditions behind the warm front. Highs
are most likely to be in the 60s for most locations.
The cold front will pass through Saturday night, and a few
showers are possible with the frontal passage. The clouds and
wind will keep temps well above climo for Saturday night as
well.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Some uncertainty exists regarding the long term as far as exact
details, but it can be summarized as likely to be somewhat more
active than recent weather. We are reasonably confident to
start, with a cooler Canadian air mass pushing southeast across
the region on Sunday behind the cold front Saturday night,
providing a drier, cooler day, but temperatures still look above
average.
Wave of low pressure then moves eastward, likely passing north of us
on Monday. Ahead of it, warm advection may cause rain and mixed
precip to develop across the region later Sunday night into Monday
morning, becoming all rain by midday. Odds of mixed precip look
below 50 percent for most, except in western MD where there is a
higher risk of ice and snow, but amounts still look light even there
given antecedent air mass and the bulk of energy/moisture staying
north. Will need to monitor this system closely as there may be
a need for winter weather advisories along our far northwestern
periphery.
The warm front will likely struggle to rise back north of the area
with the first wave, but another wave of low pressure
Wednesday/Thursday may be more successful. Either way, with the
front remaining nearby through the week, expect at least a chance of
shower and plenty of clouds all week long. Temperatures will be
pretty tricky given the nearby front, but odds probably favor a
cooler scenario with the front unlikely to move north of us for much
of the time.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A southerly flow will increase tonight and the low-level jet
will also increase behind departing high pressure. Low-level
wind shear is possible later this evening into the overnight,
and it was included in the latest TAF. Also, the south to
southwesterly winds may gust around 15 to perhaps 20 knots late
this evening and overnight.
VFR conditions will continue for Friday and Friday night with
lighter winds due to a weakening gradient. A warm front will
pass through Saturday, and southwest winds will increase along
with more VFR conditions. A few showers are possible Saturday,
but confidence is low at this time.
VFR conditions will prevail Sunday with a bit of a gusty northwest
wind. By Monday, IFR conditions could develop as a warm front moves
toward the region. As this front may stall in the vicinity for
several days, intervals of IFR conditions may continue for some
time.
&&
.MARINE...
A southerly flow will increase around departing high pressure
tonight, and an SCA is in effect for the waters. Winds around 25
to perhaps even 30 knots are possible, especially over the open
waters later tonight. Winds will gradually diminish Friday as
the gradient weakens.
A warm front will pass through the waters later Friday night
into Saturday. The gradient will increase again. An SCA may be
needed for portions of the waters later Friday night, but
confidence is too low for a headline. There is a better chance
for winds to surpass advisory criteria Saturday behind the warm
front, and also Saturday night as a cold front moves into the
area. Some stronger winds are possible Saturday night since
there will be a little instability that develops. A line of
showers associated with the cold front are possible and that
could mix down some of the stronger winds from aloft.
Winds of SCA force are likely to be over the waters for a while
Sunday in the wake of Saturday night's cold front. Winds should
relax thereafter, and with a frontal boundary stalled nearby for a
while next week, winds look likely to stay just below SCA
levels.
&&
.CLIMATE...
Record highs may fall on Saturday. Here are the numbers to beat:
SITE LOW HIGH
DCA 48/1897 68/1979
BWI 50/1887 69/1979
IAD 44/1965 71/1979
MRB 46/1979 71/1979
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 AM EST Friday for ANZ531>534-
536>543.
Small Craft Advisory until 6 AM EST Friday for ANZ530-535.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/CPB
SHORT TERM...BJL
LONG TERM...RCM
AVIATION...BJL/RCM
MARINE...BJL/RCM
CLIMATE...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1040 PM EST Thu Dec 23 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-241100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1040 PM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-241100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1040 PM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Between 10 PM and 1 AM a few pockets of light freezing rain are possible in parts of Allegany County Maryland and Mineral County West Virginia. Drivers in these areas should be very cautious of slick roads if they encounter any wet roads late tonight in these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-241100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1040 PM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Between 10 PM and 1 AM a few pockets of light freezing rain are possible in parts of Garrett and Allegany Counties in Maryland, and Mineral County West Virginia. Drivers in these areas should be very cautious of slick roads if they encounter any wet roads late tonight in these areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1026 PM EST Thu Dec 23 2021 MDZ001-501-502-WVZ503-504-240600- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Mineral-Eastern Mineral- Including the cities of Mountain Lake Park, Oakland, Grantsville, Frostburg, Cumberland, Elk Garden, Antioch, Keyser, New Creek, Ridgeville, Russelldale, Headsville, and Fort Ashby 1026 PM EST Thu Dec 23 2021 ...POCKETS OF LIGHT FREEZING RAIN POSSIBLE... Between 10 PM and 1 AM a few patches of light rain could coincide with pockets of sub freezing temperatures in parts of Garrett and Allegany Counties in Maryland, and Mineral County West Virginia. Drivers in these areas should be very cautious of slick roads if they encounter any wet roads late tonight in these areas.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990400, 990401, 990402.